Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 92, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 27, 2013, 7:19 PM CDT for Russell County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2013, 7:19 PM CDT (00:19 UTC)
- Expired
- May 27, 2013, 8:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Russell County, KS
The radar
The Grand Island radar (KUEX), 162 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 7:37 PM CDT | HAIL 0.88 | 3 S Bunker Hill, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 4:49 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4754 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
116
WUUS53 KICT 280019
SVRICT
KSC167-280100-
/O.NEW.KICT.SV.W.0092.130528T0019Z-130528T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
719 PM CDT MON MAY 27 2013
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 800 PM CDT
* AT 714 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RUSSELL...
AND MOVING NORTHEAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BUNKER HILL...DORRANCE...LUCAS AND WILSON LAKE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 183 AND 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3886 9893 3909 9849 3892 9848 3884 9849
3871 9883
TIME...MOT...LOC 0019Z 237DEG 31KT 3885 9878
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
640
WWUS53 KICT 280034
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
734 PM CDT MON MAY 27 2013
KSC167-280100-
/O.CON.KICT.SV.W.0092.000000T0000Z-130528T0100Z/
RUSSELL KS-
734 PM CDT MON MAY 27 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
RUSSELL COUNTY UNTIL 800 PM CDT...
AT 733 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUNKER HILL...
AND MOVING NORTHEAST AT 35 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.
EXPECT WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
LUCAS AND WILSON LAKE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 183 AND 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
IF ON OR NEAR WILSON LAKE...GET AWAY FROM THE WATER AND MOVE TO
SHELTER. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK
BY LIGHTNING. BOATS CAN BE SWAMPED BY LARGE CAPSIZING WAVES...EVEN
ON SMALL BODIES OF WATER. MOVE INTO DOCK AND SEEK SAFE SHELTER NOW.
&&
LAT...LON 3909 9849 3892 9848 3884 9849 3872 9880
3887 9890
TIME...MOT...LOC 0034Z 237DEG 31KT 3892 9864
HAIL...1.50IN
WIND...60MPH
$$351
WWUS53 KICT 280057
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
757 PM CDT MON MAY 27 2013
KSC167-280107-
/O.EXP.KICT.SV.W.0092.000000T0000Z-130528T0100Z/
RUSSELL KS-
757 PM CDT MON MAY 27 2013
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RUSSELL COUNTY WILL
EXPIRE AT 800 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.
LAT...LON 3909 9849 3892 9848 3884 9849 3872 9880
3887 9890
TIME...MOT...LOC 0057Z 237DEG 31KT 3903 9843
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:06 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 27, 6:06 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 606 PM CDT MON MAY 27 2013 ...AVIATION UPDATE... .SYNOPSIS... ISSUED AT 221 PM CDT MON MAY 27 2013 IN THE UPPER LEVELS...CURRENTLY HAVE A BROAD UPPER TROUGH ENCOMPASSING MOST OF THE WESTERN CONUS. THERE ARE A NUMBER OF IMPULSES EMBEDDED IN THIS TROUGH WITH ONE LIFTING OUT OF THE NORTHERN ROCKIES WITH ADDITIONAL UPPER ENERGY LIFTING NORTHEAST OUT OF THE SOUTHERN ROCKIES. THE HIGH CLOUDS OVER WESTERN KS DENOTES THE LEADING EDGE OF THE LARGER SCALE LIFT ASSOCIATED WITH THE APPROACHING WAVE. AT THE SURFACE...LOW PRESSURE IS CONTINUING TO STRENGTHEN BETWEEN KDDC AND KHLC. A WARM FRONT HAS BEEN REINFORCED BY OUTFLOW FROM THE STORM COMPLEX THAT TRACKED OVER NORTHEAST KS AND STRETCHES RIGHT ALONG I-70. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 221 PM CDT MON MAY 27 2013 WITH AFTERNOON HEATING THE OUTFLOW BOUNDARY SHOULD START TO WASHOUT AND SLOWLY LIFT NORTH AND WILL MAKE IT NORTH OF I-70. CURRENT THINKING IS THAT STORMS SHOULD FIRST DEVELOP NORTH OF THE SURFACE LOW OVER NW KS IN AN AREA WHERE STRONG CONVERGENCE WILL BE AIDED BY SOME UPSLOPE FLOW. NOT LONG AFTER ADDITIONAL STORMS SHOULD DEVELOP NORTHEAST OF THE TRIPLE POINT OVER NORTH CENTRAL AND NORTHEAST KS. WHILE FEEL THE MOST WIDESPREAD SEVERE COVERAGE WILL STAY NORTH OF I-70...ANY STORM THAT DEVELOPS WILL ROTATE WHICH WILL ALLOW STORMS TO TURN RIGHT AND POSSIBLY AFFECT THE NORTH AND NORTHEAST FRINGES OF THE FORECAST AREA. THE STORM COVERAGE IS EXPECTED TO EXPAND OVERNIGHT AS MID LEVEL WARM ADVECTION AND MOISTURE TRANSPORT RAMPS UP. THIS SHOULD RESULT IN AN MCS DIVING SOUTHEAST ACROSS NORTHEAST KS. A JET MAX LIFTING OUT OF THE SOUTHERN ROCKIES WILL PROVIDE SOME OF THE BEST DEEP LAYER SHEAR WE HAVE SEEN OVER THE LAST SEVERAL DAYS. IN ADDITION...THE COMBINATION OF BACKED WINDS NORTHEAST OF THE SURFACE LOW AND THE REMNANT OUTFLOW BOUNDARY...WILL PROVIDE IMPRESSIVE LOW LEVEL SHEAR WHICH WILL ALLOW FOR GOOD STORM ROTATION. BY TUE MORNING THE LARGE AREA OF STORMS IS EXPECTED TO BE TRACKING OVER NORTHERN MO/SOUTHERN IA WITH A LULL IN ACTIVITY ANTICIPATED FOR THE FORECAST AREA. THE DRY-LINE IS FORECAST TO SHIFT BACK TO THE WEST AND WILL BE NEAR THE KS/CO BORDER BY LATE AFTERNOON. FEEL THE "BEST" CHANCE FOR STORMS TUE AFTERNOON WILL BE ASSOCIATED WITH SOME UPPER ENERGY LIFTING OUT OF THE SOUTHERN HIGH PLAINS AND INTO OK. THIS MAY ALLOW A FEW ISO-SCT STORMS TO DEVELOP OVER SE KS...BUT CONFIDENCE IS VERY LOW WITH THIS OCCURRING. THE MOST WIDESPREAD CONVECTION WILL ARRIVE TUE EVENING OVER WESTERN/NW AND CENTRAL KS AS MOISTURE TRANSPORT IN THE 850-700MB LEVEL RAPIDLY INCREASES. THE NORTH AND NW PORTIONS OF THE FORECAST AREA WILL BE THE MOST LIKELY AFFECTED BEFORE THIS AREA OF STORMS QUICKLY LIFTS NORTHEAST INTO CENTRAL NEBRASKA AFTER MIDNIGHT. BOTH THE NAM AND GFS BRING OUT A MORE IMPRESSIVE MID/UPPER WAVE ON WED. BIGGEST CONCERN FOR DAYTIME CONVECTION ON WED IS THE LACK OF CONVERGENCE ALONG THE DRY-LINE. HOWEVER WITH SOME MID LEVEL COOLING...FEEL AT LEAST A FEW STORMS WILL DEVELOP ALONG IT WITH CENTRAL KS THE MOST LIKELY AREA FOR DAYTIME CONVECTION. CONFIDENCE IS HIGH THAT THERE WILL BE WIDESPREAD STORMS ON WED NIGHT THAT WILL AFFECT MOST OF THE AREA. THIS IS DUE TO THE FORECAST AREA BEING UNDER THE LEFT EXIT REGION OF THE UPPER JET WHERE UPPER DIFFLUENCE WILL BE MAXIMIZED. .LONG TERM...(THURSDAY THROUGH MONDAY) ISSUED AT 221 PM CDT MON MAY 27 2013 THE STRONG VORT LOBE IS EXPECTED TO LIFT ACROSS SOUTHEAST KS ON THU WHICH WILL KEEP STORM CHANCES GOING...ESPECIALLY EAST OF I-135. THIS WILL ALSO PUSH THE SURFACE BOUNDARY SOUTHEAST WHERE IT WILL LIKELY LINGER FOR FRI. THE MAIN QUESTION FOR FRI-SAT WILL BE HOW FAR SOUTHEAST THE BOUNDARY MAKES IT WITH STORMS EXPECTED ALONG AND SOUTHEAST OF IT. RIGHT NOW FEEL THAT SE AND FAR SOUTH CENTRAL KS WILL HAVE THE BEST SHOT AT STORMS FRI-SAT MORNING AS THE FRONT SLIDES SOUTH WITH THIS FRONT EXPECTED TO BE SOUTH OF THE FORECAST AREA FOR SUN-MON WHICH WILL FINALLY ALLOW SOME DRIER AIR TO MOVE BACK IN. LAWSON && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 558 PM CDT MON MAY 27 2013 SCATTERED STRONG TO SEVERE CONVECTION IS EXPECTED ACROSS CENTRAL KANSAS THRU MIDNIGHT SO WILL INCLUDE TEMPO GROUP FOR TSRA AT KRSL AND VCTS AT KSLN. OTHERWISE WILL CONTINUE THE PERSISTENCE TYPE FORECAST FOR MVFR CIGS ACROSS MUCH OF THE AREA ON TUESDAY MORNING INTO MIDDAY. GUSTY SOUTH WINDS WILL PERSIST AS WELL...THOUGH THE COMBINATION OF MESOSCALE OUTFLOW AND SLIGHT EAST PUSH ON DRY-LINE COULD SWITCH WINDS AT KRSL FOR A TIME EARLY TUESDAY MORNING. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 71 85 69 80 / 20 20 20 20 HUTCHINSON 70 86 68 80 / 20 10 20 20 NEWTON 70 84 69 79 / 20 10 20 20 ELDORADO 70 84 69 79 / 20 10 10 20 WINFIELD-KWLD 71 84 69 79 / 10 20 10 20 RUSSELL 65 88 66 83 / 30 20 30 30 GREAT BEND 66 88 67 82 / 20 20 30 30 SALINA 68 88 68 82 / 40 10 20 20 MCPHERSON 69 86 68 80 / 30 10 20 20 COFFEYVILLE 71 83 69 82 / 20 20 10 10 CHANUTE 70 82 69 82 / 20 20 10 10 IOLA 70 82 68 82 / 20 20 10 10 PARSONS-KPPF 71 83 69 82 / 20 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 27, 5:22 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 522 PM CDT MON MAY 27 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-281455- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 522 PM CDT MON MAY 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS WILL AFFECT THE SOUTHEAST CORNER OF KANSAS INTO THE EARLY EVENING HOURS. STRONG OR SEVERE STORMS ARE NOT ANTICIPATED WITH THIS ACTIVITY. STORMS DEVELOPING ACROSS WEST CENTRAL KANSAS MAY TRACK INTO PORTIONS OF CENTRAL KANSAS...PRIMARILY ALONG AND NORTH OF INTERSTATE 70. THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL TO THE SIZE OF GOLF BALLS. HOWEVER..THERE WILL ALSO BE A THREAT OF TORNADOES FOR ANY STORM THAT CAN REMAIN MORE ISOLATED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER ROUND OF STORMS IS EXPECTED TO DEVELOP EARLY TUESDAY EVENING OVER WESTERN AND CENTRAL KANSAS. LOCATIONS GENERALLY WEST OF INTERSTATE 135 WILL HAVE THE BEST CHANCE TO EXPERIENCE THESE SEVERE STORMS TUESDAY EVENING. SEVERE STORM CHANCES WILL BECOME MORE WIDESPREAD WEDNESDAY AND ESPECIALLY WEDNESDAY NIGHT AS A MORE POTENT UPPER WAVE MOVES ACROSS THE AREA. LOCATIONS ALONG AND WEST OF INTERSTATE 135 WILL HAVE THE BEST CHANCE FOR SEVERE STORMS WEDNESDAY WITH THE ENTIRE FORECAST AREA SEEING A CHANCE FOR SEVERE STORMS WEDNESDAY NIGHT. THUNDERSTORM CHANCES ARE THEN EXPECTED TO SHIFT SOUTHEAST FOR THURSDAY AND ESPECIALLY FRIDAY WITH LOCATIONS ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE HAVING THE GREATEST CHANCE FOR SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR LOCATIONS GENERALLY ALONG AND NORTH OF INTERSTATE 70. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/LAWSON
In the hours before
Special weather statement, May 27, 6:27 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT MON MAY 27 2013
KSZ032-033-280000-
LINCOLN-RUSSELL-
627 PM CDT MON MAY 27 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LINCOLN AND RUSSELL COUNTIES...
AT 627 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LURAY...OR 17 MILES NORTHEAST OF
RUSSELL...AND MOVING NORTHEAST AT 40 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3922 9814 3894 9863 3908 9880 3914 9871
3914 9849 3922 9849
TIME...MOT...LOC 2328Z 220DEG 37KT 3909 9866Special weather statement, May 27, 7:05 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
705 PM CDT MON MAY 27 2013
KSZ032-280045-
RUSSELL-
705 PM CDT MON MAY 27 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...
AT 700 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF RUSSELL...AND MOVING NORTHEAST
AT 15 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3906 9872 3892 9848 3890 9848 3870 9874
3870 9876 3879 9894
TIME...MOT...LOC 0005Z 224DEG 15KT 3881 9879The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:05 PM CDT | Special Weather Statement | ICT | Russell | 40 min |
| May 27, 8:01 PM CDT | Special Weather Statement | ICT | Lincoln | 29 min |
| May 27, 9:06 PM CDT | Special Weather Statement | ICT | Ellsworth | 24 min |
| May 27, 9:28 PM CDT | Special Weather Statement | ICT | Ellsworth | 32 min |
| May 28, 10:46 AM CDT | Special Weather Statement | ICT | Greenwood | 44 min |
| May 28, 3:41 PM CDT | Wind Advisory | ICT | Barton, Butler, Cowley, Ellsworth, Harper, Harvey and 10 more | 28 hr |
| May 28, 3:58 PM CDT | Special Weather Statement | ICT | Butler | 32 min |
| May 28, 4:15 PM CDT | Special Weather Statement | ICT | Greenwood | 30 min |
| May 28, 4:36 PM CDT | Special Weather Statement | ICT | Saline | 24 min |
| May 28, 5:46 PM CDT | Special Weather Statement | ICT | Barton | 44 min |
| May 28, 6:06 PM CDT | Special Weather Statement | ICT | Barton, Ellsworth | 24 min |
| May 28, 6:27 PM CDT | Special Weather Statement | ICT | Ellsworth | 33 min |
| May 28, 6:29 PM CDT | Special Weather Statement | ICT | Barton | 31 min |
| May 28, 6:33 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 42 min |
| May 28, 6:41 PM CDT | Tornado Warning | ICT | Barton | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.